A 60-year-old male is Day 3 after uneventful coronary artery bypass grafting in your ICU. The ICU registrar calls you at 2:00 am to say that the patient had a sudden cardiac arrest, requiring two minutes of CPR and a single shock before ROSC.

Now the patient is awake, on no supports and in sinus rhythm with heart rate 35beats/min and blood pressure of 85/60 mmHg. The ICU registrar has commenced an amiodarone infusion after speaking to the cardiac surgical team.

You receive an image of the rhythm strip on your phone (ECG 20.1 shown on page 6), which was recorded at the time of the cardiac arrest.

ECG-strip-Torsades-de-pointes-TDP-768x193.jpg

State what the rhythm strip shows and outline your management plan for this patient.
 

[Click here to toggle visibility of the answers]

College answer

The rhythm strip shows polymorphic ventricular tachycardia, and it looks like torsades de pointes. TdP is caused by QT prolongation and is often precipitated by bradycardia.

Management Plan
ECG to establish QT interval. Stop amiodarone
IV Magnesium infusion (to keep Mg around 1.5-2 mmol/L)
Avoid/stop any other medications that prolong the QTc e.g. haloperidol / erythromycin / quinolones / methadone etc.
Exclude hypokalaemia / hypocalcaemia and treat as appropriate
Consider using lignocaine if recurrent episodes.

Institute temporary pacing (or could use epicardial wires if in place) or may use positive chronotrope, e.g. judicious isoprenaline infusion.
Overdrive pacing may be useful in recurrent episodes.
Exclude ischaemia as a precipitant (most likely if normal QT): ECG / Troponin / ECHO / angiography of grafts. If ischemia is the cause and the QTc is normal, amiodarone and beta blockade are useful.

Urgent echocardiography is reasonable to help exclude ischemia and also in the setting of CPR post sternotomy/cardiac surgery to exclude structural problems/pericardial effusion etc.
Further follow up :Cardiology opinion (electrophysiology) regarding need for further EP studies, PPM/AICD and ongoing maintenance medication choices.
Recurrent episodes may require short term mechanical circulatory support.

Discussion

State what the rhythm strip shows

Yup, that's polymorphic VT, straight from the polymorphic VT page in LITFL. It could also be torsades des pointes but for that diagnosis one would need a 12-lead ECG which demonstrates a long QT interval. 

outline your management plan for this patient

  • Immediately lifesaving steps
    • Stop the amiodarone (that will only prolong the QT even further)
    • IV magnesium sulfate, aiming ffor a higher than normal serum level
    • Isoprenaline (to increase heart rate to 100-110)
    • Pacing (day 3 post CABG, they may still have wires in)
    • Lignocaine infusion
  • Investigations
    • ECG to confirm long QT interval
      • if QT is normal, amiodarone may be recommenced, provide the heart rate permits
    • Bloods to look for electrolyte derangement
    • Troponin to exclude graft failure/occlusion
    • TTE to look for regional wall motion abnormalities
    • Graft angiography
  • Preventative strategies
    • Stop the other QT-prolonging drugs
    • Keep the serum K+ around 4.7 - 5.2 mmol/L
  • Experimental treatments and last resort measures
    • Clonidine
    • Ranolazine
  • Specific definitive management
    • EPS and catheter ablation

References

References

Roberts-Thomson, Kurt C., Dennis H. Lau, and Prashanthan Sanders. "The diagnosis and management of ventricular arrhythmias.Nature Reviews Cardiology 8.6 (2011): 311.

ARC Guideline 11.2: Protocols for Adult Advanced Life Support

Aronow, Wilbert S. "Treatment of Ventricular Arrhythmias." (2014).

John, Roy M., et al. "Ventricular arrhythmias and sudden cardiac death." The Lancet 380.9852 (2012): 1520-1529.